Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 6, NWS Wichita, KS

March 26, 20105 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 26, 2010, 2:56 AM CDT for 5 counties in Kansas. It took effect at Mar 26, 2010, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2010, 2:56 AM CDT (07:56 UTC)
In effect from
Mar 26, 2010, 11:00 AM CDT
Expired
Mar 26, 2010, 7:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WWUS73 KICT 260756
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
256 AM CDT FRI MAR 26 2010

...GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS TODAY...

A LOW PRESSURE SYSTEM WILL DEEPEN ACROSS THE HIGH PLAINS REGION TODAY
THUS CAUSING THE SURFACE PRESSURE GRADIENT TOO TIGHTEN ACROSS
CENTRAL KANSAS. THIS WILL RESULT IN STRONGER THAN NORMAL WIND
SPEEDS FOR CENTRAL KANSAS MAINLY DURING THE AFTERNOON HOURS. 

KSZ032-033-047-048-050-262015-
/O.NEW.KICT.WI.Y.0006.100326T1600Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
256 AM CDT FRI MAR 26 2010

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
DEVELOP ACROSS PORTIONS OF CENTRAL KANSAS LATE THIS MORNING...AND
CONTINUE THROUGH THE AFTERNOON HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
4 follow-up statements
571 
WWUS73 KICT 260838
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT FRI MAR 26 2010

...GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS TODAY...

A LOW PRESSURE SYSTEM WILL DEEPEN ACROSS THE HIGH PLAINS REGION
TODAY THUS CAUSING THE SURFACE PRESSURE GRADIENT TOO TIGHTEN
ACROSS CENTRAL KANSAS. THIS WILL RESULT IN STRONGER THAN NORMAL
WIND SPEEDS FOR CENTRAL KANSAS MAINLY DURING THE AFTERNOON HOURS.

KSZ032-033-047-048-050-262015-
/O.CON.KICT.WI.Y.0006.100326T1600Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
338 AM CDT FRI MAR 26 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING.

* TIMING...STRONG SOUTH WINDS WILL DEVELOP ACROSS PORTIONS OF
  CENTRAL KANSAS LATE THIS MORNING...AND CONTINUE THROUGH THE
  AFTERNOON HOURS.

* WINDS...WILL BE STRONG AND FROM THE SOUTH WITH SUSTAINED SPEEDS
  AROUND 30 MPH AND GUSTS OF 40 TO 45 MPH.

* IMPACTS...HIGH PROFILE VEHICLES COULD EXPERIENCE DIFFICULT
  DRIVING CONDITIONS...ESPECIALLY WHILE TRAVELING ON EAST TO WEST
  ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
772 
WWUS73 KICT 261503
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT FRI MAR 26 2010

...GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS TODAY...

A LOW PRESSURE SYSTEM WILL DEEPEN ACROSS THE HIGH PLAINS REGION
TODAY THUS CAUSING THE SURFACE PRESSURE GRADIENT TO TIGHTEN
ACROSS CENTRAL KANSAS. THIS WILL RESULT IN STRONGER THAN NORMAL
WIND SPEEDS FOR CENTRAL KANSAS MAINLY DURING THE AFTERNOON HOURS.

KSZ032-033-047-048-050-262315-
/O.CON.KICT.WI.Y.0006.100326T1600Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
1003 AM CDT FRI MAR 26 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* TIMING...STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP ACROSS
  PORTIONS OF CENTRAL KANSAS BY MIDDAY...AND CONTINUE THIS
  AFTERNOON AND INTO THE EARLY EVENING HOURS.

* WINDS...WILL BE STRONG WITH SUSTAINED SPEEDS AROUND 30 MPH AND
  GUSTS OF 40 TO 45 MPH.

* IMPACTS...HIGH PROFILE VEHICLES COULD EXPERIENCE DIFFICULT 
  DRIVING CONDITIONS...ESPECIALLY WHILE TRAVELING ON EAST TO 
  WEST ROADS AND HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KED/JAKUB
990 
WWUS73 KICT 262110
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT FRI MAR 26 2010

...GUSTY SOUTHEAST WINDS TO PREVAIL OVER MOST OF CENTRAL KANSAS TIL
EARLY THIS EVENING...

LOW PRESSURE CONTINUES TO STRENGTHEN OVER THE NEW MEXICO TEXAS BORDER
WILL ENABLE SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND 40
MPH...TO PREVAIL UNTIL EARLY THIS EVENING.

KSZ032-033-047-048-050-270000-
/O.CON.KICT.WI.Y.0006.000000T0000Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
410 PM CDT FRI MAR 26 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* TIMING...STRONG SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WILL
  PERSIST OVER THE WESTERN HALF OF CENTRAL KANSAS UNTIL EARLY THIS
  EVENING.

* WINDS...WILL BE STRONG WITH SUSTAINED SPEEDS OF 25 TO 35 MPH WITH
  GUSTS BETWEEN 40 AND 45 MPH.

* IMPACTS...DRIVING MAY BE DIFFICULT...ESPECIALLY WHEN TRAVELING IN
  HIGH PROFILE VEHICLES OR ON WEST EAST ORIENTED HIGHWAYS SUCH AS
  I-70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ES
631 
WWUS73 KICT 270002
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT FRI MAR 26 2010


KSZ032-033-047-048-050-270115-
/O.EXP.KICT.WI.Y.0006.000000T0000Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
702 PM CDT FRI MAR 26 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING.

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXPIRED THE WIND
ADVISORY.

THE WIND SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL
DIMINISH SLIGHTLY THIS EVENING...THEREFORE THE ADVISORY HAS BEEN
CANCELED.

$$

DUNTEN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 25, 11:45 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 25, 11:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT THU MAR 25 2010

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST. LATEST
SURFACE ANALYSIS WAS SHOWING SURFACE HIGH PRESSURE CENTERED OVER
EASTERN KANSAS. THIS SURFACE HIGH WILL CONTINUE TO DRIFT EAST
WHILE LOW PRESSURE INCREASES ACROSS THE ROCKIES. AS A
RESULT...VERY WINDY CONDITIONS ARE EXPECTED ON FRIDAY ESPECIALLY
AT THE RSL TAF SITE. THE WIND SHOULD GRADUALLY SUBSIDE AROUND
SUNSET.

COX
&&

.PREV DISCUSSION... /ISSUED 554 PM CDT THU MAR 25 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE ARE THE WIND SPEEDS
FRIDAY AFTERNOON.

LATEST SURFACE ANALYSIS WAS SHOWING THE SURFACE RIDGE STRETCHING
THROUGH THE CENTRAL AND SOUTH CENTRAL KANSAS. THIS SURFACE RIDGE
IS PROGGED TO CONTINUE MOVING EAST INTO THE OHIO VALLEY BY
FRIDAY AFTERNOON. AS THIS RIDGE PUSHES EAST...THE LOW LEVEL FLOW
WILL TURN SOUTHEAST OVERNIGHT. MEANWHILE...ANOTHER STORM SYSTEM
WAS GETTING ORGANIZED IN THE PACIFIC NORTHWEST. AS THIS SYSTEM
DIVES SOUTHEAST INTO THE ROCKIES THE LEE SIDE TROF WILL
STRENGTHEN WHICH WILL CAUSE SOUTH WINDS TO INCREASE ESPECIALLY
FRIDAY AFTERNOON AT THE RSL/SLN/HUT/ICT TAF SITES. THE HIGHEST
WINDS SPEEDS WILL MOST LIKELY BE AT THE RSL TAF SITE WHERE GUSTS
COULD REACH 35 TO 40 KTS.

COX

PREV DISCUSSION... /ISSUED 136 PM CDT THU MAR 25 2010/

DISCUSSION...
MAIN FORECAST CONCERNS: WINDS/FIRE DANGER ON FRIDAY...THEN
PRECIPITATION CHANCES THIS WEEKEND.

TONIGHT-FRIDAY:
SURFACE RIDGE WILL BE POSITIONED OVER EASTERN KS THIS
EVENING...BEFORE SHIFTING EWD EARLY FRIDAY. CLEAR SKIES AND LIGHT
VEERING WINDS WILL MAKE FOR A COOL NIGHT WITH LOWS IN LOW-MID 30S.
ON FRIDAY...LEE CYCLOGENESIS WILL OCCUR OVER THE SOUTHERN HIGH
PLAINS IN ADVANCE OF THE APPROACHING STRONG SHORTWAVE TROF MOVING
INTO THE 4 CORNERS. INCREASED PRESSURE GRADIENT AND STEEP 1000-850
LAPSE RATES WILL LEAD TO GUSTY S-SERLY WINDS...WITH WINDS FLIRTING
WITH ADVISORY LEVELS IN RUSSELL/BARTON COUNTIES. IN
ADDITION...GIVEN THE MILDER TEMPS AND GUSTY WINDS...LOCAL GRASSLAND FIRE
DANGER INDICES WILL FLIRT WITH EXTREME CATEGORY FOR A COUPLE HOURS
IN EARLY PM IN THOSE TWO COUNTIES. CONSENSUS AMONG NEIGHBORING
WFO'S WAS TO NOT GO WITH FIRE WX WATCH GIVEN ONLY MARGINAL
POTENTIAL/DURATION. GOING HIGHS IN LOW-MID 60S REASONABLE BASED
ON 1000/850 THICKNESSES AND DECENT SUN. AS THE UPPER SYSTEM COMES
OUT ACROSS THE SOUTHERN HIGH PLAINS FRIDAY NIGHT...UPPER LEVEL
DIFFLUENCE WILL INCREASE MARKEDLY ACROSS OUR AREA...WITH WRAP-
AROUND MOISTURE DEVELOPING ACROSS NRN/WRN KS. WILL KEEP POP
ORIENTATION WITH DRY SERN KS TO 30-50% IN CNTRL KS.

SATURDAY-SUNDAY:
THE 12Z GFS...NAM-WRF AND 00Z ECMWF CONTINUE TO SHOW AN UPPER LOW
MOVING EWD ACROSS KS/OK SATURDAY INTO SATURDAY NIGHT...THEN MOVING
EAST OF THE AREA DURING SUNDAY. MOISTURE/INSTABILITY WILL BE LIMITED
FOR THIS FEATURE. HOWEVER...THERE IS STILL A DECENT CHANCE FOR
GENERALLY SOME LIGHT RAIN ACROSS THE AREA WITH MOISTURE WRAPPING
AROUND/UNDERNEATH THE COLD CORE UPPER SYSTEM. MARGINAL LAPSE RATES
UNDERNEATH THE UPPER LOW PASSAGE... SO COULD HEAR A RUMBLE OR TWO OF
THUNDER IN THE SOUTH. WILL MAINTAIN 40-60% POPS SAT-SAT
NIGHT...WITH PRECIPITATION CHANCES RAPIDLY ENDING NW-SE ON SUNDAY.

MONDAY-THURSDAY:
500 MB HEIGHTS WILL RISE OVER THE CENTRAL PLAINS MONDAY INTO EARLY
TUESDAY WHILE UPSTREAM JET STREAM ENERGY PUSHES INTO THE WEST COAST.
THE GFS AND ECMWF BOTH CONTINUE TO PROG AN UPPER TROF DEVELOPING
OVER THE WESTERN STATES MID TO LATE WEEK...WITH THE GFS SLIGHTLY
FASTER THAN THE ECMWF IN SHOWING THE UPPER TROF APPROACHING THE
PLAINS LATE THURSDAY. ALL OF THE 00Z/12Z 25TH GFS ENSEMBLE MEMBERS
SHOWED THIS UPPER TROF AS WELL INCREASING CONFIDENCE. LEE TROF
DEVELOPMENT WILL LEAD TO GUSTY SOUTHERLY WINDS AND THERMAL RIDGE
DEVELOPMENT TUESDAY-THURSDAY. CONFIDENCE REMAINS HIGH IN ABOVE
NORMAL TEMPERATURES DURING THE PERIOD AND WILL MAINTAIN A DRY
FORECAST AS WELL.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  63  45  57 /   0   0  20  50
HUTCHINSON      35  64  44  55 /   0   0  30  60
NEWTON          35  63  44  56 /   0   0  20  60
ELDORADO        34  63  45  58 /   0   0  20  50
WINFIELD-KWLD   35  64  46  59 /   0   0  10  50
RUSSELL         35  65  43  50 /   0   0  50  60
GREAT BEND      35  65  43  51 /   0   0  40  60
SALINA          35  64  44  53 /   0   0  30  60
MCPHERSON       35  63  44  54 /   0   0  30  60
COFFEYVILLE     33  63  46  60 /   0   0  10  40
CHANUTE         33  62  46  58 /   0   0  10  50
IOLA            33  62  45  58 /   0   0  10  60
PARSONS-KPPF    33  63  46  60 /   0   0  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 25, 3:15 PM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU MAR 25 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HIGH FIRE DANGER WILL ENCOMPASS THE ENTIRE AREA ON FRIDAY
WITH GUSTY SOUTH WINDS. FIRE DANGER WILL APPROACH EXTREME IN
RUSSELL AND BARTON COUNTIES EARLY FRIDAY AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON IN SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS NOT EXPECTED
WITH THIS ACTIVITY.

VERY HIGH FIRE DANGER WILL AGAIN OVERSPREAD THE ENTIRE AREA FOR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:10 AM CDTRed Flag WarningICTBarton, Ellsworth, Lincoln, Rice, Russell10 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.